Toxic and iatrogenic myopathies
Mastaglia, F.L. and Argov, Z. (2007) Toxic and iatrogenic myopathies. Handbook of Clinical Neurology, 86 . pp. 321-341.
*Subscription may be required
Many drugs used in various branches of medicine, as well as alcohol and other substances of addiction, produce muscular symptoms, either through a direct effect on the skeletal muscles or by interfering with neuromuscular transmission or peripheral nerve function. A variety of chemicals, biological toxins, and venoms are also myotoxic. The mechanisms of action of drugs and toxins on muscle are diverse. Some have a direct toxic effect, either locally after intramuscular injection, or more widely after systemic administration or absorption of the agent. In case of drugs that are not inherently myotoxic, muscle damage may be secondary to an immunological process, to hypokalaemia, or to muscle compression and ischemia during periods of unconsciousness and immobility following a drug overdose. A change in ionic conductance and excitability of the plasma membrane is the basis for the myotonia induced by a number of drugs and chemicals, and for the muscular weakness and hypotonia that occurs in patients who become severely hypokalaemic or hyperkalaemic while taking diuretics or certain other drugs. Some drugs interfere with muscle protein synthesis and degradation. This occurs particularly with the natural and synthetic glucocorticoids that inhibit the synthesis of muscle specific proteins as well as increasing protein degradation. Chloroquine, amiodarone, and a number of other amphiphilic cationic compounds cause a myopathy characterized by autophagic degeneration and phospholipid accumulation in muscle. Various drug-induced disorders are discussed such as myalgia and muscle cramps, myotonia, necrotizing myopathies, acute rhabdomyolysis, mitochondrial myopathy, dyskalemic myopathy, dyskalemic myopathy, autophagic myopathies, and alcoholic myopathy.
|Publication Type:||Journal Article|
|Copyright:||© 2007 Elsevier B.V.|
|Item Control Page|